missed dose from time to time. will i be okay?
Jul 30, 2009
hello. cd4 is currently 595, and undetectable for 3 years. i am recenlty this month have missed a couple of doses of atripla and ziagen in two seperate days. i usually take my meds at night, knowing that i missed a dose the next day i cant really take onother dose during the day time because i go to school. would it be okay to take it at night before i go to bed even though i missed a dose a day before? missing a dose from time to time can cause a dramatic drug resistance? my doctor says it usually takes about 2 to 7 days of missed dose before it can cause a problem. will i be okay?
Response from Dr. McGowan
Thanks for your question.
It is true that missed doses can be a problem for maintaining suppression of HIV on treatment. The pattern of misses is important. Someone with a fully suppressed virus, such as you, is in a better situation them someone just starting treatment when the virus may still be actively growing. Once the virus is suppressed, your doctor is right, it may take several days for it to "wake up" and grow to the point of being detectable. So an occasional missed dose will not cause any problem. If, however, there is a pattern of irregularly taking meds over a long period of time, then that may allow the virus to re-emerge or never get fully suppressed, that is a more dangerous situation because you have virus growing in the presence of low doses of the meds, that is the optimal time for viral resistance to emerge.
So, your rare missed dose should be OK as long as you keep on top of it. Taking an extra dose the next night would not be needed.
Good luck in school.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Kind Of Skin Problems Can You Have If You Have Gonorrhea?
- What Is The Life Span Of A Person Infected With Herpes?
- What If Your Chlamydia Becomes Drug Resistant?
- What Else Causes Genital Warts Other Then Hpv?
- What Effects Does Syphilis Have On Sterility And Infertility?
- Vaginosis With Uti Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.